Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Dr. G TRIGGER antidepressants and bipolar
    avatar
    midge6869 posted:
    Dr. G, I was wondering, can antidepressants alone, without a mood stabilizer, cause mania/hypomania in a person who isn't bipolar? Also, can they cause extreme depression/suicidal thoughts in someone who isn't bipolar?
    Thank you
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear midge,

    Yes, antidepressants, either with or especially without an antimanic drug (lithium, Depakote, an antipsychotic) can cause mania or hypomania. The risk appears to be about 10-15% of people with bipolar disorder, especially those with bipolar I disorder, or with current or recent manic symptoms. In someone who has never had a manic episode before, it is possible that an antidepressant can evoke a mania if they have the vulnerability to mania (but just haven't yet shown it). The field of psychiatry is somewhat divided on what to call that when it happens. Some people think that certain medicines can cause mania as purely a side effect of the drug (eg, steroids, som antibiotics can do this) and we call that nothing more than a side effect, if the symptoms go away once the medicine gets stopped. In the case of antidepressants triggering mania or hypomania in someone who has never spontaneously had a manic or hypomanic episode, the prevailing view is that this too is a side effect and nothing more if the mania goes away once the antidepressant is stopped, but, if the mania symptoms persist once the antidepressant is out of your system, then we identify that as the unmasking of bipolar disorder.

    Antidepressants can cause suicidal thoughts or behaviors in anyone, with no greater risk in bipolars than unipolars, though the risk seems to pertain mainly (if not only) to children, adolescents and young adults. It is not well-understood how or why that can happen, and as you might imagine it is very debated among experts. Antidepressants in general are not thought to cause depression; if someone's depression worsened while taking an antidepressant, most likely that reflects the lack of efficacy of the antidepressant against the natural course of a worsening depression.

    Dr. G.
     
    avatar
    midge6869 replied to Joseph F Goldberg, MD's response:
    Thank you Dr. G, that is very informative. Another question, so it might be possible that my diagnosis of Bipolar II might be incorrect? I was never off an antidepressant since having a med induced mania.
     
    avatar
    Joseph F Goldberg, MD replied to midge6869's response:
    Dear midge,

    The diagnosis of bipolar II disorder means that at some point someone either had a spontaneous (ie, not drug-induced) hypomania or else, if an antidepressant triggered a hypomania, the hypomania persisted after the antidepressant has left your system.

    Dr. G.
     
    avatar
    midge6869 replied to Joseph F Goldberg, MD's response:
    Thanks so much Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.